Alert archive / Kansas / Wind Chill Warnings in 2011

Wind Chill Warning 1, NWS Goodland, KS

January 11, 2011Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas

NWS Goodland, KS issued this wind chill warning at Jan 11, 2011, 12:49 AM MST for Dundy County, Hitchcock County, Red Willow County, Nebraska; Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2011, 12:49 AM MST (07:49 UTC)
Expired
Jan 11, 2011, 9:37 AM MST
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

438 
WWUS43 KGLD 110749
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1249 AM MST TUE JAN 11 2011

COZ090-091-KSZ001>004-013>016-NEZ079>081-111600-
/O.UPG.KGLD.WC.Y.0002.000000T0000Z-110111T1800Z/
/O.NEW.KGLD.WC.W.0001.110111T0749Z-110111T1800Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...BENKELMAN...TRENTON...MCCOOK
1249 AM MST TUE JAN 11 2011 /149 AM CST TUE JAN 11 2011/

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS
MORNING. THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

* TIMING/DURATION...TEMPERATURES FALLING BELOW ZERO THIS MORNING
  AND WEST TO NORTHWEST WINDS WILL PRODUCE DANGEROUSLY COLD WIND
  CHILL READINGS.

* WIND...WEST TO NORTHWEST WINDS OF 5 TO 15 MPH.

* IMPACTS...THE COMBINATION OF TEMPERATURES BELOW ZERO AND WEST TO
  NORTHWEST WINDS OF 5 TO 15 MPH WILL PRODUCE WIND CHILL READINGS
  OF 25 TO 35 DEGREES BELOW ZERO AT SOME LOCATIONS ACROSS THE
  WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THAT THE COMBINATION OF VERY COLD AIR
AND STRONG WINDS WILL CREATE DANGEROUS WIND CHILL VALUES BELOW
MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
15 MINUTES...AND HYPOTHERMIA OR DEATH MAY OCCUR IF PRECAUTIONS
ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

COZ092-KSZ027>029-041-042-111600-
/O.CON.KGLD.WC.Y.0002.000000T0000Z-110111T1800Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS...
OAKLEY...QUINTER...TRIBUNE...LEOTI
1249 AM MST TUE JAN 11 2011 /149 AM CST TUE JAN 11 2011/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON
CST/ THIS MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST /NOON
CST/ THIS MORNING. 

* TIMING/DURATION...TEMPERATURES FALLING BELOW ZERO THIS MORNING
  AND WEST TO NORTHWEST WINDS WILL PRODUCE DANGEROUSLY COLD WIND
  CHILL READINGS.

* WIND...WEST TO NORTHWEST WINDS OF 5 TO 15 MPH.

* IMPACTS...THE COMBINATION OF TEMPERATURES BELOW ZERO AND WEST 
  TO NORTHWEST WINDS OF 5 TO 15 MPH WILL PRODUCE WIND CHILL 
  READINGS OF 15 TO 25 DEGREES BELOW ZERO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO CREATE DANGEROUS WIND CHILLS OF MINUS 15 TO MINUS
25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
30 MINUTES...AND HYPOTHERMIA MAY OCCUR IF PRECAUTIONS ARE NOT
TAKEN.  MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
2 follow-up statements
160 
WWUS43 KGLD 111016
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
316 AM MST TUE JAN 11 2011

COZ092-KSZ027>029-041-042-111800-
/O.UPG.KGLD.WC.Y.0002.000000T0000Z-110111T1800Z/
/O.EXA.KGLD.WC.W.0001.000000T0000Z-110111T1800Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS...
OAKLEY...QUINTER...TRIBUNE...LEOTI
316 AM MST TUE JAN 11 2011 /416 AM CST TUE JAN 11 2011/

...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL 11 AM MST /NOON CST/ THIS
MORNING. THE WIND CHILL ADVISORY IS NO LONGER IN EFFECT. 

* TIMING/DURATION...TEMPERATURES FALLING BELOW ZERO THIS MORNING
  AND WEST TO NORTHWEST WINDS WILL CONTINUE TO PRODUCE DANGEROUSLY
  COLD WIND CHILL READINGS.

* WIND...WEST TO NORTHWEST WINDS OF 5 TO 15 MPH.

* IMPACTS...THE COMBINATION OF TEMPERATURES BELOW ZERO AND WEST TO
  NORTHWEST WINDS OF 5 TO 15 MPH WILL PRODUCE WIND CHILL READINGS
  OF 20 TO 35 DEGREES BELOW ZERO AT SOME LOCATIONS ACROSS THE
  WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THAT THE COMBINATION OF VERY COLD AIR
AND STRONG WINDS WILL CREATE DANGEROUS WIND CHILL VALUES BELOW
MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
15 MINUTES...AND HYPOTHERMIA OR DEATH MAY OCCUR IF PRECAUTIONS
ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$

COZ090-091-KSZ001>004-013>016-NEZ079>081-111800-
/O.CON.KGLD.WC.W.0001.000000T0000Z-110111T1800Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...
HOXIE...HILL CITY...BENKELMAN...TRENTON...MCCOOK
316 AM MST TUE JAN 11 2011 /416 AM CST TUE JAN 11 2011/

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST /NOON
CST/ THIS MORNING...

A WIND CHILL WARNING REMAINS IN EFFECT UNTIL 11 AM MST /NOON CST/
THIS MORNING. 

* TIMING/DURATION...TEMPERATURES FALLING BELOW ZERO THIS MORNING
  AND WEST TO NORTHWEST WINDS WILL CONTINUE TO PRODUCE DANGEROUSLY
  COLD WIND CHILL READINGS.

* WIND...WEST TO NORTHWEST WINDS OF 5 TO 15 MPH.

* IMPACTS...THE COMBINATION OF TEMPERATURES BELOW ZERO AND WEST 
  TO NORTHWEST WINDS OF 5 TO 15 MPH WILL PRODUCE WIND CHILL 
  READINGS OF 25 TO 35 DEGREES BELOW ZERO AT SOME LOCATIONS 
  ACROSS THE WARNED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WARNING MEANS THAT THE COMBINATION OF VERY COLD AIR
AND STRONG WINDS WILL CREATE DANGEROUS WIND CHILL VALUES BELOW
MINUS 25 DEGREES FAHRENHEIT. FROST BITE CAN OCCUR IN LESS THAN
15 MINUTES...AND HYPOTHERMIA OR DEATH MAY OCCUR IF PRECAUTIONS
ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND GLOVES IF YOU VENTURE
OUTDOORS.

&&

$$
590 
WWUS43 KGLD 111637
WSWGLD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
937 AM MST TUE JAN 11 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111745-
/O.CAN.KGLD.WC.W.0001.000000T0000Z-110111T1800Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
937 AM MST TUE JAN 11 2011 /1037 AM CST TUE JAN 11 2011/

...WIND CHILL WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
CHILL WARNING. 

TEMPERATURES HAVE WARMED TO ABOVE ZERO AT MOST LOCATIONS ACROSS
THE AREA THIS MORNING. WITH LIGHT WINDS...WIND CHILLS HAVE ALSO COME UP
ABOVE WIND CHILL WARNING CRITERIA OR ARE EXPECTED TO WITHIN THE
HOUR. THE WIND CHILL WARNING HAS BEEN CANCELLED AS A RESULT.

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill warning went out at Jan 10, 9:45 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jan 10, 9:45 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
945 PM MST MON JAN 10 2011

.DISCUSSION...
905 PM MST MON JAN 10 2011

AT 04Z TEMPERATURES RANGE FROM 13 BELOW ZERO IN YUMA AND KIRK
COLORADO TO 5 DEGREES ABOVE ZERO IN HILL CITY. WILL CHILL READINGS
GENERALLY 15 TO 25 BELOW ZERO EXCEPT IN YUMA COUNTY WHERE READINGS
OF 25 TO 30 BELOW ARE COMMON.

QUESTION FOR THE EVENING UPDATE IS HOW MUCH COLDER IT WILL GET AND
WHETHER OR NOT THE ANTICIPATED WEST WINDS OF 10 MPH OR SO WILL
STABILIZE TEMPS OR NOT IMPACT THEM.

LATEST HRRR HAS A PRETTY GOOD HANDLE ON CURRENT TEMPERATURES AND
CONTINUES TO DROP THEM FROM WEST TO EAST THROUGH THE REST OF THE
NIGHT. 00Z NAM ALSO SHOWS A SIMILAR SITUATION. IF THE TEMPS DROP
OFF AS THESE TWO MODELS SUGGEST THEN WIND CHILL READINGS WILL BE
LOWER THEN CURRENTLY EXPECTED AND LOW END WIND CHILL WARNING
CRITERIA MET GENERALLY ALONG AND NORTH OF INTERSTATE 70. WILL
CONTINUE TO MONITOR AND POSSIBLY ISSUE WARNINGS IF NEED BE.

007

&&

.AVIATION...
945 PM MST MON JAN 10 2011

FOR THE 06Z TAFS...WITH HIGH PRESSURE CONTINUING TO MOVE INTO THE
AREA...SKIES WILL BE CLEAR AND CONDITIONS WILL BE VFR THROUGH THE
PERIOD. WINDS WILL BE WEST-NORTHWESTERLY NEAR 10 KTS OVERNIGHT AT
BOTH SITES...AND BECOME NORTHWESTERLY BY 18Z. WINDS ARE EXPECTED TO
BE SLIGHTLY STRONGER AT KGLD THAN KMCK AS THE SURFACE HIGH PRESSURE
CENTER MOVES CLOSER TO KMCK.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY UNTIL 11 AM MST /NOON CST/ TUESDAY FOR
     KSZ001>004-013>016-027>029-041-042.

NE...WIND CHILL ADVISORY UNTIL 11 AM MST /NOON CST/ TUESDAY FOR
     NEZ079>081.

CO...WIND CHILL ADVISORY UNTIL 11 AM MST TUESDAY FOR COZ090>092.

&&
Hazardous weather outlook, Jan 10, 3:11 PM MST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MST MON JAN 10 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
311 PM MST MON JAN 10 2011 /411 PM CST MON JAN 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FROM THIS EVENING THROUGH
TUESDAY MORNING.

WITH CLEARING SKIES OVER FRESH SNOW AND AMBIENT AIR TEMPERATURES
EXPECTED TO APPROACH 10 DEGREES BELOW ZERO TONIGHT ALONG WITH WEST
TO NORTHWEST WINDS OF 10 TO 20 MPH...EXPECT WIND CHILLS AS LOW AS
25 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY COLD TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY. EARLY
MORNING TEMPERATURES TUESDAY MORNING BE NEAR 10 DEGREES BELOW ZERO
WITH WIND CHILLS AS LOW AS 25 DEGREES BELOW ZERO. OVERNIGHT LOW
TEMPERATURES TUESDAY NIGHT AND EARLY WEDNESDAY MORNING WILL ONCE
AGAIN DROP TO AROUND 10 DEGREES BELOW ZERO WITH WIND CHILL VALUES
AS LOW AS 25 DEGREES BELOW ZERO. A GRADUAL MODERATION IN
TEMPERATURES IS EXPECTED THROUGH THE END OF THE WEEK AND INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:55 PM MSTWind Chill WarningGLDDundy, Hitchcock, Red Willow19 hr

Nearby

Wind Chill Warnings in Kansas, 2011Wind Chill Warnings in Nebraska, 2011Wind Chill Warnings in Colorado, 2011Every wind chill warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.